Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Flagstaff, AZ

August 16, 2005Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2005, 4:25 PM MST for Coconino County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 4:25 PM MST (23:25 UTC)
Expired
Aug 16, 2005, 4:53 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 162327
SVRFGZ
AZC005-170000-
/O.NEW.KFGZ.SV.W.0073.050816T2325Z-050817T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
425 PM MST TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 500 PM MST

* AT 423 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER NORTH CENTRAL
  COCONINO COUNTY...OR ABOUT 22 MILES SOUTH OF PAGE...AND MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COPPER MINE ROAD...HIGHWAY 20...AROUND 440 PM MST


HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3667 11152 3649 11149 3651 11111 3674 11116

$$
1 follow-up statement
000 
WWUS55 KFGZ 162353
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
453 PM MST TUE AUG 16 2005

AZC005-170000-
/O.CAN.KFGZ.SV.W.0073.000000T0000Z-050817T0000Z/
COCONINO AZ-
453 PM MST TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCONINO COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM HAD 
WEAKENED AND WAS NO LONGER SEVERE. SMALL HAIL AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3667 11152 3649 11149 3651 11111 3674 11116

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST TUE AUG 16 2005

.SYNOPSIS...SLIGHTLY DRIER AIR WILL BE WORKING ITS WAY ACROSS
NORTHERN ARIZONA DURING THE WEEK. HOWEVER...ENOUGH MOISTURE WILL
REMAIN OVER THE NORTHERN ARIZONA TO FUEL SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE HIGHER TERRAIN.

&&

.DISCUSSION...SHORT WAVE MOVING THROUGH SOUTHERN NEVADA AND INTO
SOUTHERN UTAH HELPED KICK OFF SCATTERED THUNDERSTORMS WITH ISOLATED
SEVERE THIS AFTERNOON. RADAR DID SHOW TORNADIC STRUCTURE TO ONE
STORM THAT FORMED IN NORTHERN GILA AND MOVED INTO SOUTHWESTERN
NAVAJO COUNTY. AS THE SHORT WAVE MOVES TO THE NORTHEAST...ARIZONA
WILL COME UNDER SUBSIDENCE AND SLOW IF NOT END THUNDERSTORMS THIS
EVENING. SW FLOW ALOFT BRINGS DRYING TO THE MID/UPPER LEVELS WHILE
LOWER LEVELS RETAIN SOME MOISTURE. IT LOOKS LIKE WEDNESDAY WILL BE A
DOWN DAY BEFORE MORE MOISTURE BEGINS TO RETURN ON THURSDAY. THE HIGH
PRESSURE CELL TO THE EAST OF AZ EXPANDS OVER THE DESERT THIS
WEEKEND. STREAMLINE ANALYSIS SHOWS A RETURN TO SOUTHERLY FLOW WITH A
NOTICEABLE INCREASE IN MOISTURE ACROSS THE CWA BEGINNING ON MONDAY.

&&
.AVIATION...FOR THE 00Z PACKAGE...ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ARE AFFECTING THE AREA THIS AFTERNOON WITH A FEW
ADDITIONAL STORMS LIKELY TO CONTAIN HAIL AND STRONG GUSTY WINDS THIS
AFTERNOON AND EARLY THIS EVENING. STORM ACTIVITY WILL DIMINISH
OVERNIGHT AND REDEVELOP WEDNESDAY BEGINNING AROUND 18Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 16, 10:00 AM MST, 6 hours 25 minutes before
PHXWRKHWO DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 16 2005

AZZ004>018-037>040-170700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A TROUGH NEAR THE WEST COAST HAS RESULTED IN AN INCREASE IN WINDS
AND SOME DRYING ALOFT. THE LOWER LAYERS OF THE ATMOSPHERE REMAIN
MOIST. CONTINUED INSTABILITY AND INCREASED SHEAR WILL LIKELY PRODUCE
STRONG WINDS AND LARGE HAIL IN SOME STORMS THIS AFTERNOON AND EVENING. THE
THREAT OF FLOODING HAS DECREASED AS THE STORMS WILL BE MOVING FASTER
TODAY. HOWEVER...LOCALIZED FLOODING IS STILL POSSIBLE...ESPECIALLY
IN LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINS OVER THE LAST
SEVERAL DAYS.

STORMS ARE EXPECTED TO DEVELOP BY LATE MORNING OVER THE HIGHER
TERRAIN AND THEN SPREAD OVER THE LOWER TERRAIN DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT DRYING TREND IS EXPECT TO CONTINUE THROUGH THIS WEEK.
ENOUGH MOISTURE AND INSTABILITY WILL REMAIN... HOWEVER...FOR
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 16, 2:07 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
207 PM MST TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             WUPATKI NATIONAL MONUME 35.52N 111.37W
08/16/2005  0.75 INCH        COCONINO           AZ   PARK/FOREST SRVC

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:50 AM MSTSevere Thunderstorm WarningFGZCoconino25 min
Aug 16, 12:30 PM MSTTornado WarningFGZGila, Navajo30 min
Aug 16, 12:38 PM MSTSevere Thunderstorm WarningFGZCoconino23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.